Maculopapular drug eruptions

Yawalkar, Nikhil (2007). Maculopapular drug eruptions. In: Pichler, Werner J (ed.) Drug Hypersensitivity (pp. 242-250). Basel: Karger 10.1159/000104204

[img] Other
104204 - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (369kB) | Request a copy

Maculopapular (exanthematous) reactions are the most common adverse drug eruptions affecting the skin. Several studies indicate that immunological mechanisms including cytotoxic T cells (CD4+ > CD8+), both type 1 (e.g. IFN- γ ) and type 2 (e.g. IL-5) cytokines and various chemokines are critically involved in the pathogenesis of these eruptions. While maculopapular exanthems can virtually be elicited by any drug, antimicrobials (e.g. Β -lactam antibiotic, sulfonamides), anticonvulsants, allopurinol, and NSAIDs are most frequently involved. Clinical manifestations are variable and range from faint macules to widespread erythematous and maculopapular lesions, which usually begin on the trunk, neck and upper extremities and subsequently spread downwards in a symmetrical fashion. Although the clinical course is often relatively mild, these exanthems may sometimes progress to erythroderma or represent the beginning of even more severe drug reactions like Stevens-Johnson syndrome, toxic epidermal necrolysis or a drug rash with eosinophilia and systemic symptoms. In most cases, management includes early withdrawal of the offending drug and usually supportive treatment with emollients, topical corticosteroids and systemic antihistamines depending on the severity of the eruption. Allergological work-up is recommended to provide the patient with appropriate information about the causative drug and possible alternatives for future use.

Item Type:

Book Section (Book Chapter)

Division/Institute:

04 Faculty of Medicine > Department of Dermatology, Urology, Rheumatology, Nephrology, Osteoporosis (DURN) > Clinic of Dermatology

UniBE Contributor:

Yawalkar, Nikhil

Subjects:

600 Technology > 610 Medicine & health

ISBN:

978-3-318-01454-9

Publisher:

Karger

Language:

English

Submitter:

Factscience Import

Date Deposited:

04 Oct 2013 14:56

Last Modified:

09 Jan 2015 12:27

Publisher DOI:

10.1159/000104204

BORIS DOI:

10.7892/boris.23727

URI:

https://boris.unibe.ch/id/eprint/23727 (FactScience: 43790)

Actions (login required)

Edit item Edit item
Provide Feedback